Alert archive / Georgia / Tornado Warnings in 2023

Tornado Warning 5, NWS Tallahassee, FL

January 4, 2023Colquitt County, Mitchell County, Worth County, Georgia

NWS Tallahassee, FL issued this tornado warning at Jan 4, 2023, 10:33 AM EST for Colquitt County, Mitchell County, Worth County, Georgia. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 4, 2023, 10:33 AM EST (15:33 UTC)
Expired
Jan 4, 2023, 10:45 AM EST
In force
12 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Colquitt County, GA, Mitchell County, GA, Worth County, GA

The radar

The Tallahassee radar (KTLH), 104 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 4, 3:59 AM ESTTornado WatchSPC7 hr
Jan 4, 8:36 AM ESTTornado WatchSPC9 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

198 
WFUS52 KTAE 041533
TORTAE
GAC071-205-321-041600-
/O.NEW.KTAE.TO.W.0005.230104T1533Z-230104T1600Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
1033 AM EST Wed Jan 4 2023

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Northeastern Mitchell County in southwestern Georgia...
  Northwestern Colquitt County in south central Georgia...
  Southwestern Worth County in south central Georgia...

* Until 1100 AM EST.
    
* At 1033 AM EST, a severe thunderstorm capable of producing a
  tornado was located near Camilla, moving northeast at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Doerun around 1050 AM EST.

Other locations impacted by this tornadic thunderstorm include
Bridgeboro, Minton, Gordy, Flint, Livingston, Anderson City, Ticknor,
Tempy, Minnesota and Parkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3117 8414 3129 8424 3153 8385 3129 8367
TIME...MOT...LOC 1533Z 246DEG 44KT 3126 8413 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

25-CAMP
1 follow-up statement
438 
WWUS52 KTAE 041545
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1045 AM EST Wed Jan 4 2023

GAC071-205-321-041553-
/O.CAN.KTAE.TO.W.0005.000000T0000Z-230104T1600Z/
Mitchell GA-Colquitt GA-Worth GA-
1045 AM EST Wed Jan 4 2023

...THE TORNADO WARNING FOR NORTHEASTERN MITCHELL...NORTHWESTERN
COLQUITT AND SOUTHWESTERN WORTH COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until noon EST for south central
and southwestern Georgia. A Tornado Watch also remains in effect
until 200 PM EST for south central Georgia.

Remember, a Severe Thunderstorm Warning still remains in effect for 
portions of Colquitt and Worth Counties until 1115 am EST.

LAT...LON 3117 8414 3129 8424 3153 8385 3129 8367
TIME...MOT...LOC 1542Z 246DEG 44KT 3131 8399 

$$

25-CAMP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Jan 4, 6:29 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Jan 4, 6:29 AM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
629 AM EST Wed Jan 4 2023

...New AVIATION...

.NEAR TERM...
(Today and tonight)
Issued at 204 AM EST Wed Jan 4 2023

Cold front is analyzed through central Mississippi southward into
southeast Louisiana. A line of thunderstorms is ahead of the cold
front underneath a 40 knot LLJ and supported by a mid level trough
into the southern Plains. MUCAPE through the coastal states is
around 2000 J/kg and bulk shear is on the order of 40-50 knots. That
line will progress through southern Alabama overnight and into our
CWA in the predawn hours. Isolated showers and storms will develop
ahead of the line as well but the main event will be associated with
the line and cold front.

The environment ahead of the line will remain moderately unstable,
not losing much of the instability or the shear today. Therefore,
all modes of severe weather is possible but will favor more of a
damaging wind and isolated tornado threat. Low level lapse rates
appear to be a negative factor for large hail but can't rule it out
completely. The Storm Prediction Center has outlooked our entire CWA
in a slight risk (Level 2 of 5) for severe weather today.

Aside from the impending severe risk, dense fog is also a concern
this morning, especially in the Florida Big Bend counties where a
dense fog advisory is in effect through 8AM EST. Expect areas of
dense fog and visibilities of a quarter mile or less at times.

&&

.SHORT TERM...
(Thursday through Saturday Night)
Issued at 204 AM EST Wed Jan 4 2023

A dry period of weather is in store from Thursday through the first
half of the weekend. On Thursday, the mid-level trough pulls
northeast, with increasing subsidence. Moisture will be gradually
scoured out of the area with decreasing cloudiness. It will be mild
with highs in the upper 60s to lower 70s with Northwest winds
between 15 and 20 mph in gusts at times. A slightly cooler air mass
advects in on Friday and Saturday with highs mostly in the 60s. Both
Fri and Sat mornings will also be noticeably, with lows closer to
average.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 204 AM EST Wed Jan 4 2023

Some uncertainty with respect to precip chances during this period,
particularly as we approach midweek. A weak cold frontal passage
occurs Sunday into Monday, with shower chances highest in western
areas. After the frontal passage, ensembles hint at an overrunning
regime developing in response to a weak gulf low, given the fast
moving nature of a southern stream shortwave. The main challenges
will be timing of precip and extent, the latter of which favors
coastal areas. Temperatures remain near seasonable levels through
the period.

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM EST Wed Jan 4 2023

Line of SHRA and TSRA has entered southeast AL west of DHN and the
FL panhandle. Frequent lightning and strong winds are accompanying
the line as it is moving eastward. Timing into DHN is within the
next hour or so and around 2 hours into ECP. Moving east, timing
is around 14-15Z into ABY and TLH and 16Z at VLD. Speed and
strength of the line is more uncertain with eastward extent and
hold TSRA a little longer to build in the uncertainty further
east. Behind the line, clouds should begin to scatter out with the
exception of TLH and VLD as low level moisture will hold in
through the overnight hours with IFR/LIFR conditions could occur.

&&

.MARINE...
Issued at 204 AM EST Wed Jan 4 2023

Sea fog is the primary concern tonight across the nearshore waters
where a Marine Dense Fog Advisory is in effect until this afternoon.
Sea fog could make a return tonight in Apalachee Bay. Increasing
southerly winds ahead of a cold front prompts hazardous boating
conditions today. In particular, a squall line of thunder storms is
expected to move through the waters today, with wind gusts in excess
of 34 knots and water spouts possible. Otherwise, a Small Craft
Advisory is in effect for western marine zones from the mouth of the
Apalachicola River towards Destin 20 to 60 nautical miles offshore
into early this afternoon with cautionary conditions elsewhere
through today. Northwest breezes behind the cold front bring
conditions near advisory levels Thursday and Friday.

&&

.FIRE WEATHER...
Issued at 204 AM EST Wed Jan 4 2023

Wetting rains are expected throughout the Tri-State region today,
along with a threat for severe thunderstorms. This activity is
associated with a cold front which will eventually push through the
area by Thursday morning. Behind the cold front, high pressure will
build in through the weekend. The airmass associated with the high
pressure is not overly dry therefore afternoon relative humidity
values will remain above critical thresholds. Dispersions Thursday
may be marginally high in portions of the area in the afternoon
hours.

&&

.HYDROLOGY...
Issued at 204 AM EST Wed Jan 4 2023

Rain chances increase through today as a cold front approaches and
eventually moves through the area. Higher than normal moisture for
this time of year along with the potential for training showers and
storms will lead to a risk for flash flooding. Much of the region is
under a marginal risk for excessive rainfall, with localized flash
flooding possible where isolated higher amounts occur over a short
period of time. Outside of that, average rainfall will range from
around 1 to 2 inches. Looking ahead, next rainfall chances will be
early to midweek as a weak gulf low develops. At this time, the
heaviest rainfall is expected to remain offshore.

While area rivers are in good shape at this time, there are concerns
for rainfall that falls outside of our region to impact the
Kinchafoonee as soon as Wednesday, and the Chattahoochee and Flint
River Basins in a couple days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   75  55  71  40 / 100  20   0   0
Panama City   74  54  68  42 /  90  10   0   0
Dothan        75  49  66  39 /  90  10   0   0
Albany        75  51  68  38 / 100  10   0   0
Valdosta      75  57  72  39 /  90  40   0   0
Cross City    75  58  73  42 /  80  60  10   0
Apalachicola  72  56  68  45 / 100  20   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ108-112-
     114-115.

GA...Flood Watch through this evening for GAZ120>122.

AL...Flood Watch through this afternoon for ALZ065>067.

GM...Dense Fog Advisory until 10 AM EST /9 AM CST/ this morning for
     GMZ730-752-755-765-775.

     Small Craft Advisory until noon CST today for GMZ770-772.

&&

NEAR TERM...Scholl
SHORT TERM...LF
LONG TERM....LF
AVIATION...Scholl
MARINE...LF
FIRE WEATHER...Scholl
HYDROLOGY...LF

In the hours before

Local storm report, Jan 4, 10:05 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1005 AM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 AM     TSTM WND DMG     1 SSW SIMSVILLE         30.67N 85.18W
01/04/2023                   JACKSON            FL   PUBLIC

            POWERLINE DOWN AT PONDVIEW LN.

&&

JW
Local storm report, Jan 4, 10:10 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1010 AM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     TSTM WND DMG     2 NNW SIMSVILLE         30.71N 85.19W
01/04/2023                   JACKSON            FL   LAW ENFORCEMENT

            TWO LARGE TREES DOWN ON HIGHWAY 71 SOUTH OF
            MAGNOLIA RD. SEVERAL SHEETS OF PLYWOOD BLOWN
            ONTO THE HIGHWAY FROM AN UNDER CONSTRUCTION
            HOTEL PARKING LOT.

&&

JW
Local storm report, Jan 4, 10:20 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1020 AM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     TSTM WND GST     3 SSW EASTPOINT         29.71N 84.89W
01/04/2023  E46 MPH          GMZ755             FL   MESONET

            WIND GUST OF 46MPH RECORDED AT SAINT GEORGE
            ISLAND BRIDGE MESONET.

&&

JW
Local storm report, Jan 4, 10:26 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1026 AM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND GST     1 ESE GULF RESORT BEACH 30.21N 85.87W
01/04/2023  M40 MPH          BAY                FL   MESONET

            R-F PIER.

&&

JW
Local storm report, Jan 4, 10:27 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1027 AM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TSTM WND GST     1 E SAINT ANDREWS STATE 30.13N 85.72W
01/04/2023  M42 MPH          GMZ750             FL   MESONET

            ST. ANDREWS BAY.

&&

JW
Local storm report, Jan 4, 10:33 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1033 AM EST WED JAN 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     TSTM WND DMG     3 NNE SHARPHAGEN        31.06N 84.82W
01/04/2023                   SEMINOLE           GA   EMERGENCY MNGR

            ONE TREE DOWN NEAR INTERSECTION OF BURL LANE
            RD. AND ED MILLER RD. TIME ESTIMATED BASED
            OFF RADAR.

&&

JW

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 6:41 AM ESTSpecial Weather StatementTAEClay, Quitman49 min
Jan 4, 7:28 AM ESTSpecial Weather StatementTAEClay47 min
Jan 4, 8:13 AM ESTSpecial Weather StatementTAEBaker, Calhoun, Early, Lee, Miller, Terrell47 min
Jan 4, 8:21 AM ESTTornado WarningTAEEarly28 min
Jan 4, 8:58 AM ESTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Miller, Mitchell, Seminole47 min
Jan 4, 9:07 AM ESTSevere Thunderstorm WarningTAEDecatur, Seminole83 min
Jan 4, 9:43 AM ESTSevere Thunderstorm WarningTAEBaker, Colquitt, Decatur, Grady, Mitchell, Thomas47 min
Jan 4, 10:04 AM ESTAreal Flood AdvisoryTAEDougherty, Worth56 min
Jan 4, 10:31 AM ESTSevere Thunderstorm WarningTAEBrooks, Colquitt, Grady, Mitchell, Thomas, Tift and 1 more44 min
Jan 4, 11:01 AM ESTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes59 min
Jan 4, 11:10 AM ESTSpecial Weather StatementTAEBerrien, Cook, Irwin, Tift65 min
Jan 4, 11:26 AM ESTTornado WarningTAEBrooks, Lowndes34 min
Jan 4, 12:00 PM ESTSpecial Weather StatementTAELanier45 min
Jan 4, 12:06 PM ESTSevere Thunderstorm WarningTAELanier, Lowndes24 min

Nearby

Tornado Warnings in Georgia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.